Alert archive / Ohio / Tornado Warnings in 2005

Tornado Warning 15, NWS Wilmington, OH

November 9, 2005Fairfield County, Ohio

NWS Wilmington, OH issued this tornado warning at Nov 9, 2005, 12:21 AM EST for Fairfield County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2005, 12:21 AM EST (05:21 UTC)
Expired
Nov 9, 2005, 12:45 AM EST
In force
24 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Fairfield County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 8, 10:15 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 090520
TORILN
OHC045-090545-
/O.NEW.KILN.TO.W.0015.051109T0521Z-051109T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1221 AM EST WED NOV 9 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN FAIRFIELD COUNTY IN OHIO

* UNTIL 1245 AM EST

* AT 1219 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR ROYALTON...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LANCASTER...
  BALTIMORE...
  PLEASANTVILLE...
  MILLERSPORT...
  FAIRFIELD BEACH...
  BREMEN...

NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU 
WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A
SAFE PLACE.

LAT...LON 3983 8290 3965 8285 3970 8235 3992 8245

$$
1 follow-up statement
000 
WWUS51 KILN 090536
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1235 AM EST WED NOV 9 2005

OHC045-090545-
/O.CON.KILN.TO.W.0015.000000T0000Z-051109T0545Z/
FAIRFIELD OH-
1235 AM EST WED NOV 9 2005

...A TORNADO WARNING CONTINUES UNTIL 1245 AM EST FOR FAIRFIELD 
COUNTY...

AT 1231 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR US ROUTE 22 AT STATE ROUTE 159...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
PLEASANTVILLE...SUGAR GROVE AND BREMEN.

IN ADDITION...THURSTON...NORTH BERNE...WEST RUSHVILLE AND RUSHVILLE
ARE NEAR THE PATH OF THIS STORM.

NIGHTTIME TORNADOES ARE ESPECIALLY DANGEROUS. TAKE COVER NOW IF YOU
WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A
SAFE PLACE.

LAT...LON 3983 8276 3964 8273 3958 8237 3988 8240

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Nov 8, 6:58 PM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Nov 8, 6:58 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
658 PM EST TUE NOV 8 2005

.AVIATION (00Z-24Z)...
WARM FRONT CURRENTLY BISECTS THE REGION. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THIS BOUNDARY AS IT
SLOWLY LIFTS NORTHWARD OVERNIGHT. WHILE SOME THUNDERSTORMS ARE
POSSIBLE SOUTH OF THE FRONT THE CHANCE IS MUCH LOWER. SO HAVE ONLY
INCLUDED TSRA AT THE NORTHERN TAF SITES FOR SEVERAL HOURS. IT
APPEARS THAT CLOUDS WILL DIMINISH IN THE CINCINNATI AREA AT LEAST
TEMPORARILY WHICH COULD ALLOW SOME FOG TO DEVELOP AT KLUK. EXPECT
CLOUDS TO REDEVELOP LATE TONIGHT WITH CEILINGS LOWERING TO MVFR AT
ALL TERMINALS. THE PRESSURE GRADIENT WILL BE INCREASING DURING THE
DAY WHICH WILL RESULT IN STRONGER WINDS ALONG WITH SOME GUSTS.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
AFTERNOON AS A COLD FRONT CROSSES THE AREA. GIVEN THE UNCERTAINTY
WHETHER A THUNDERSTORM WILL OCCUR AT ANY OF THE TAF SITES THAT FAR
OUT IN TIME HAVE OPTED TO USE VCSH AND CB FOR NOW.

&&

.PREVIOUS DISCUSSION...
(ISSUED 613 PM EST TUE NOV 8 2005)

SHORT TERM (TONIGHT)...
SENT OUT A QUICK UPDATE TO LOWER POPS THIS EVNG. S/WV SHIFTING
EAST OF FCST AREA ATTM...AND MOST OF THE CONVECTION NOW INTO WEST
VIRGINIA. STILL EXPECTING AREAL COVERAGE TO PCPN TO INCREASE LATE
TONIGHT.

REST UNCHANGED...PREV DISCUSSION FOLLOWS.

RYAN

PREVIOUS DISCUSSION...
(ISSUED 411 PM EST TUE NOV 8 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
SCT STRONG TSRA AFFECTING NE PORTIONS OF FCST AREA THIS AFTN AS
WARM FRNTL BNDRY SLOWLY LIFTS ACRS NRN FCST AREA. LO LVL CONV AND
A WELL DEFINED MID LVL VORT MOVING THRU REGION CONTRIBUTING TO
TSTMS. ACTIVITY HAS BEEN ELEVATED NORTH OF BNDRY...WITH HAIL THE
MAIN CONCERN AS WBZEROS HOVERING AROUND 9KFT.

COMPLICATED FCST AS FIRST WARM FRONT THIS EVNG/OVERNIGHT...THEN
COLD FRONT ON WED AFFECT FCST AREA WITH CHANCES FOR TSTMS LASTING
THRU LATE WED AFTN. POTENTIAL FOR SVR STORMS WILL EXIST TONIGHT
PRIMARILY ACRS NRN 1/2 FCST AREA...AND ON WED ACRS ENTIRE REGION
AHEAD OF COLD FRONT. MID LVL VORT CURRENTLY ACRS WESTERN OH WILL
SHIFT EAST OF REGION THIS EVNG AS WARM FRONT SITS ACRS FAR NRN
FCST AREA. WEAK MUCAPES AROUND 500 J/KG THIS EVNG WILL INCREASE
LATE TONIGHT AS WARMER MORE UNSTABLE AIR IS ADVECTED INTO REGION FROM
SW. SEEING THIS OCCUR ALREADY...AS DEWPTS AOA 60 DEG ENCROACHING
ON SW FCST AREA. RUC/NAM/GFS ALL INDCG DEWPTS WILL RISE TO NEAR 60
DEG ACRS MUCH OF FCST AREA BY 12Z WED WITH WARM FRONT BEING PUSHED
INTO THE LWR GRT LKS. MEANWHILE...BNDRY LYR SHEAR AND HELICITY
VALUES WILL CLIMB OVERNIGHT INVOF OF WARM FRONT AS 50KT 850 LLJ
SHIFTS INTO REGION WITH STRONG LO LVL CONV AFT 04Z. THIS SHOULD
RESULT IN AN INCREASE IN TSTM COVERAGE/INTENSITY AFT MIDNIGHT...
ESPECIALLY ACRS NRN 1/2 FCST AREA CLOSER TO FRNTL BNDRY. WHILE
MUCAPES ARE NOT OVERLY IMPRESSIVE... BNDRY LYR SHEAR/HELICITIES
SHOULD COMPENSATE AND ALLOW THE CHANCE FOR STORMS TO BECOME SVR
THROUGHOUT THE NIGHT. HAVE MADE MENTION OF SVR IN ZONES ACRS NRN
1/2 FCST AREA. FURTHER SOUTH...TSTMS SHOULD NOT BE AS WIDESPREAD
OVERNIGHT. BNDRY LYR INVERSION HAS KEPT WX QUIET AND ACTIVITY
CAPPED ACRS SRN OHIO/NRN KY. WARMING TEMPS IN MID LVLS NOTED ON
FCST SOUNDINGS MAY INHIBIT TSTM DVLPMNT TO SOME EXTENT
TONIGHT...BUT CERTAINLY CANNOT RULE OUT AN ISOLD SVR STORM. HAVE
LEFT SVR WORDING OUT OF AREAS ALONG AND SOUTH OF OHIO RIVER FOR
NOW...BUT WILL MONITOR THIS INTO EVNG HOURS. LRG HAIL AND DMG
WINDS WILL BE PRIMARY THREATS LATE TONIGHT...BUT FCST HODOGRAPHS
DO INDCG POTENTIAL FOR ROTATING STORMS AFT 06Z.

DEEPENING SFC LO WILL TRACK ACRS NRN GRT LKS ON WED BRINGING
STRONG COLD FRONT THRU FCST AREA. ALL MODELS ARE IN GOOD AGREEMENT
ON FROPA TIMING WHICH HAS SPED UP TO AFTN HOURS. POTENTIAL IS
THERE FOR SOME SUN...WHICH COULD ALLOW FOR ATMOSPHERE TO GET
MODERATELY UNSTABLE. LO LVL CONV AXIS WILL REMAIN ACRS FCST AREA
THRU MID AFTN WITH STRONG MID/UPR LVL DIFFLUENCE NOTED AHEAD OF
UPR JET. MODELS ARE INDCG A SHARP 20-30 DEG DEWPT DIFF ON BOTH
SIDES OF COLD FRONT...ESSENTIALLY A DRYLINE ACRS REGION. ALL OF
THESE PARAMETERS SUGGEST A CONTINUED THREAT FOR SVR STORMS UNTIL
FROPA...AND HAVE MENTIONED IN ALL ZONES WED. LRG HAIL WILL
CONTINUE TO BE A CONCERN...WITH DMG WINDS A GREATER THREAT.

HI PRES WILL QUICKLY BUILD IN WED NIGHT IN WAKE OF COLD
FRONT WITH MUCH DRIER/COOLER AIRMASS FOR THURS. STRONG 850 CAA
WILL CONTINUE THRU DAYTIME ON THURS...AND EXPECT CU TO DVLP IN
COLD POOL...BEING MOST EXTENSIVE ACRS NE PORTIONS OF FCST AREA.
SKIES WILL CLEAR UP THURS NIGHT WITH SFC HI OVERHEAD.

TEMPS...MADE FEW CHANEGS TO TEMPS TONIGHT AND WED...AS MOST MODEL
GUID CLOSELY CLUSTERED. MANY LOCATIONS SOUTH OF WARM FRONT LIKELY
TO BE NEAR 60 DEG TONIGHT. LOWERED TEMPS A FEW DEG THURS...ESPECIALLY
IN THE NRN AND ERN PORTIONS OF FCST AREA WHERE CLOUDS LIKELY TO
KEEP TEMPS FROM GETTING TO 50 DEG.

RYAN

LONG TERM (FRIDAY THROUGH TUESDAY)...
HIGH PRESSUE CENTERED JUST TO THE SOUTH OF THE OHIO VALLEY REGION
WILL MOVE BUILD INTO THE FORECAST AREA AND MOVE TO A POSITION
CENTERED OFF THE SE COAST BY SATURDAY EVENING. THE OHIO VALLEY
WILL SEE A RETURN SOUTHWEST FLOW SUNDAY NIGHT AHEAD OF A FRONTAL
SYSTEM WHICH WILL APPROACH FROM THE WEST. THE FRONT WILL MOVE
THROUGH THE FORECAST AREA SUNDAY EVENING AND SUNDAY NIGHT.
PRECIPITATION WILL COME TO AN END BEHIND THE FRONT MONDAY MORNING
FOLLOWED BY DRY CONDITIONS MONDAY AND MONDAY NIGHT. ANOTHER FRONT
WILL MOVE INTO THE REGION TUESDAY AFTERNOON.

TEMPERATURES WILL BE COOLER THAN RECENT DAYS BEHIND THE FRONT ON
FRIDAY. WITH SOUTHWESTERLY FLOW AROUND HIGH BEGINNING ON SATURDAY
EXPECT READINGS TO BE BACK IN THE 60S SATURDAY AND IN THE 50S AND
60S THE REMAINDER OF THE WEEK.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 8, 5:03 PM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EST TUE NOV 8 2005

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-
KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
503 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL OHIO...
MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT
A WARM FRONT WILL SLOWLY LIFT NORTH ACROSS THE REGION LATE
TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...BECOMING MORE NUMEROUS LATE TONIGHT. SOME OF THESE
STORMS COULD REACH SEVERE LIMITS TONIGHT. THE PRIMARY SEVERE
WEATHER THREAT IS HAIL AND DAMAGING WINDS. THE MOST FAVORABLE TIME
FOR SEVERE WEATHER APPEARS TO BE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT PUSHES
ACROSS THE REGION ON WEDNESDAY. A FEW OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE FRONT WILL MOVE EAST OF THE
REGION BY EARLY EVENING...WITH THUNDERSTORMS ENDING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.

INZ080-KYZ089-090-094>100-092215-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-
503 PM EST TUE NOV 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY AND NORTHERN KENTUCKY.

.DAY ONE...TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT PUSHES
ACROSS THE REGION ON WEDNESDAY. A FEW OF THE STORMS MAY BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE FRONT WILL MOVE EAST OF THE
REGION BY EARLY EVENING...WITH THUNDERSTORMS ENDING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.

RYAN

In the hours before

Local storm report, Nov 8, 10:26 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1026 PM EST TUE NOV 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             1 E SIDNEY              40.29N 84.14W
11/08/2005  0.75 INCH        SHELBY             OH   AMATEUR RADIO

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 9:21 PM ESTSevere Thunderstorm WarningILNHocking39 min
Nov 8, 9:54 PM ESTSevere Thunderstorm WarningILNChampaign, Shelby51 min
Nov 8, 10:52 PM ESTTornado WarningILNFayette, Pickaway23 min

Nearby

Tornado Warnings in Ohio, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.